Hydrocodone Overdose Treatment, Signs & Symptoms

Hydrocodone is a semisynthetic opioid in a group of similar pain-relieving medicines. Through resemblance to name and purpose, hydrocodone is often mistaken for another medication, oxycodone.

True enough, both hydrocodone and oxycodone are alike in many ways. Both treat moderate to severe pain as prescribed after injury, surgery, or cancer-related ailments. Both also have the potential to be extremely addictive. Additionally, each drug comes in a variety combined with another painkiller, acetaminophen. These include the brand-name drugs Vicodin and Percocet for hydrocodone and oxycodone respectively. The only real difference comes down to the fact that hydrocodone is also used to suppress cough symptoms. This is because it originates from codeine.

Because of its use for chronic pain, hydrocodone pills — also known colloquially as “hydros” — are highly habit forming and can lead to serious substance use disorders. Some of this problem can be traced back to a pattern of over-prescribed pills in the United States. In tandem, hydrocodone is one of the main offenders in the opioid plague killing tens of thousands every year across the country.

Opioids, including hydrocodone, open up a receptor in the brain after just one use. Once opened, this receptor can never be turned off. This is where the dangers of tolerance, dependence, and substance use come into play. The concept of “gateway drugs” is trite, but opioid prescription drugs certainly fit the bill. Hydrocodone opens up the receptors, but pills are an expensive habit to continue, and many prescription and recreational users alike upgrade to something much worse like heroin. These users may dabble in opioids that are hundreds of times more potent, and deadly.

Hydrocodone is the most prescribed painkiller in the country. Because of this, it is vital to understand the inherent risks related to overdoses.

Hydrocodone Overdose | Hydrocodone Overdose Treatment, Signs, & Symptoms
Like for every opioid, hydrocodone overdoses are not only possible but are a threat that must be taken seriously. Perhaps the scariest thing to consider with hydrocodone overdoses, in particular, is that unintentional overdoses are so common.

Hydrocodone overdoses can occur for several reasons: an individual self-medicates by taking more pills than directed by their physician, a patient mistakes hydrocodone for another medication, or they take the drug without a prescription at all to achieve a hydro high. Additionally, adding other drugs into the mix intensifies the risk of overdoses. Alcohol and other opioids compound the effects and dangers of hydrocodone in the body. The inclusion of acetaminophen, as is the case in Vicodin, also increases the likelihood of overdosing as well as irreversible liver complications.   

The recommended dosages are 10–25 mg in a 12-hour period, depending on tolerance. This is the most important factor to consider. An individual that exhibits tolerance to hydrocodone must take larger doses to relieve their pain symptoms. Or, if using the drug illicitly, in order to still get high.

Experts point to 90 mg in a day as a fatal amount of hydrocodone. This is just 9 times larger than the smallest recommended dose. It’s easier than one may think to accidentally take this tiny number of pills. Taking this amount when seeking out feelings of euphoria, is even more likely. 90 mg is also just a benchmark. Several use behaviors can lower the necessary milligram total to overdose. Crushing and snorting hydrocodone pills is particularly dangerous and the lethal amount actually shrinks when alcohol is brought into the equation.

Hydrocodone overdose symptoms range in severity and affected body systems. Some of these symptoms may include:

  • Digestive problems: this problem may occur from one end to the other, with bouts of vomiting, diarrhea, and spasms.
  • Nervous system imbalances: ranging from sleepiness to incoherent thoughts and behaviors.
  • Breathing concerns: opioids manipulate the parts of the brain that regulate breathing. Victims may have shortness of breath or more serious respiratory failure.
  • Skin discoloration: blue or purple skin can be the result of oxygen deprivation.

Never overlook a symptom. Hydrocodone has the false perception as being a harmless opioid compared to its potent relatives, even at higher doses. Nothing could be farther than the truth. Seek out intervention from emergency responders if you, a loved one, or even a stranger displays these symptoms.

Hydrocodone is among the most nondescript prescription drugs in existence. It looks like a stereotypical small, white pill. So, it is often mistaken for something else entirely. This cannot happen in an overdose scenario. Lives are at stake. If you’re able to communicate with first responders while overdosing, or you are observing someone else experiencing an overdose, always inform medical professionals that hydrocodone was the cause of the overdose. Opioids require specific action.

Hydrocodone overdoses often require the use of naloxone. This is an anti-overdose compound that quells the overdose at the receptor level. While not an outright antidote, naloxone saves thousands of hydrocodone and opioid overdose victims each year. But its use does not come lightly. Victims can experience debilitating withdrawal symptoms whenever naloxone is administered. It is a heavy price to pay for the chance of keeping one’s life.

Worried about your hydrocodone intake? Know someone addicted to drugs or alcohol? Help and healing are closer than you think. Call The Recovery Village today to speak with a caring representative who can help you get the care you need. 

Hydrocodone Overdose | Hydrocodone Overdose Symptoms & Treatment
5 (100%) 2 votes